DOWNTOWN CLEVELAND, OH (WOIO) - The dramatic, lifesaving way Narcan works to reverse the effects of an opioid overdose was displayed Tuesday by Cleveland police.
It came through an officer's body cam footage. It went from his arrival, finding an unconscious man, to the man sitting up and talking -- all within a 10 minute time frame.
"I was on routine patrol. I knew I had Narcan in my duty bag, so I went to the scene," said Officer Timothy Maffo.
Shortly after the Narcan was administered, officers tell the man: "Welcome back brother. Get up, there you go, stay up."
The video was taken at 65th and Storer, right in the middle of the street. It shows the need for Narcan to be available quickly, widely, and administered anywhere, even in the middle of the street.
The city feels CPD is best equipped to do that. The Narcan kept the man going until fire and emergency medical crews arrived.
Officers were trained in the proper use and administration of Narcan in recent weeks. Those in the Third District left EMS headquarters with their newly issued kits on Tuesday and put them into service. Assistant Safety Edward Eckhart says there is urgency.
"Been in the business 36 years and haven't seen anything like this, even back in the day when crack was really prevalent in the community nothing compares to what's going on today," said Eckhart.
Eckhart said the city didn't want to rush, and made sure the dosage in the patrol car kits was proper for the purpose they'll be used for -- different from EMS or fire, with more advanced care missions.
There is a second important possible use. According to Eckhart, officer safety is another issue addressed by Narcan.
"Our officers may encounter a situation where they go in, there's some powder on the table and during a scuffle or something that powder gets airborne and now their contaminated with it," he said.
Another positive element of Narcan is that it can be used even if an officer isn't sure of opiate abuse. It will not harm a patient in any way, even if their unconsciousness is not drug induced.